SAFETYLIT WEEKLY UPDATE

We compile citations and summaries of about 400 new articles every week.
Email Signup | RSS Feed

HELP: Tutorials | FAQ
CONTACT US: Contact info

Search Results

Journal Article

Citation

Lee WL, Yang CC, Deng JF, Chen YF, Lin HD, Wang PH. Vet. Hum. Toxico. 1998; 40(6): 346-348.

Affiliation

Department of Medicine, Veterans General Hospital, Taipei.

Copyright

(Copyright © 1998, American College of Veterinary Toxicologists)

DOI

unavailable

PMID

9830696

Abstract

Although valproic acid has gradually gained its popularity in the treatment of various seizure disorders, overdose of valproate is not common. An 18-y-old man with a history of epilepsy controlled by sodium valproate and clonazepam attempted suicide with an ingestion of 45 g sodium valproate. He presented to our service with drowsiness and irritability. Extremely high serum ammonia (623 ug/dL) and elevated serum valproate concentration (575 ug/mL) were found on admission. Several metabolic abnormalities, including hypernatremia, hypocalcemia and metabolic acidosis, as well as, increased serum transaminase levels were also recorded. With supportive measures, he became clear 24 h later and was discharged 6 d after ingestion. Serial follow-up of his serum valproate and ammonia levels disclosed a close relationship between these 2 measurables. After acute overdose of valproic acid, patients usually present with mild and generally reversible depression of the central nervous system. However, impairment of liver function, hyperammonemia, fluid-electrolyte disturbances, coma, seizures, hypotension and even death may occur following valproate overdose. Symptomatic and supportive measures are the mainstay in the treatment of valproic acid overdose. With prompt diagnosis and early institution of treatment, a complete recovery should be anticipated.


Language: en

NEW SEARCH


All SafetyLit records are available for automatic download to Zotero & Mendeley
Print